Together for Short Lives
Call the Helpline 0808 8088 100

Myocardial ischemia as a result of severe benzodiazepine and opioid withdrawal

Journal title
Clinical toxicology
Publication year
2005
Author(s)
Biswas, A. K.; Feldman, B. L.; Davis, D. H.; Zintz, E. A.
Pages
207-9
Volume
43
Number
3

Long-term infusion of benzodiazepines and opioids is strongly associated with dependence and withdrawal syndromes. We report the first case of severe benzodiazepine and opioid withdrawal resulting in transient myocardial ischemia. CASE REPORT: A 6-month-old female born at 25 weeks gestation with severe opioid and benzodiazepine dependence resulting from multiple operative procedures and chronic ventilatory support was receiving continuous intravenous infusion of fentanyl and midazolam after trials of enteral methadone and diazepam had been unsuccessful due to gastric intolerance. On postoperative day 5 following Nissen fundoplication and gastrostomy tube placement, she acutely developed tachycardia, hypertension, agitation, loose stools, and yawning. Attempts to provide boluses of benzodiazepines and opioids revealed a very sluggish port in her subclavian central venous catheter. Prompt replacement of the catheter occurred without complication. After resuming infusions and providing additional sedatives and opioids, the loose stools, yawning, and agitation resolved. However, the tachycardia persisted. A 12-lead ECG was notable for significant ST depression in anterior leads. Laboratory studies revealed significantly elevated cardiac enzymes. The patient was transfused with packed red blood cells to optimize oxygen-carrying capacity. Echocardiography demonstrated a small region of dyskinetic apical endocardium. Cardiac enzymes normalized within 48 h. The ECG and echocardiographic findings fully resolved after approximately 70 h. DISCUSSION: We believe that the sluggish central venous catheter port limited delivery of the midazolam and fentanyl to our patient. The resultant tachycardia and hypertension limited diastolic filling of the coronary arteries, resulting in myocardial ischemia. As the withdrawal was treated, heart rate and blood pressure returned to baseline, myocardial perfusion normalized, and the ST depression and the cardiac enzyme values normalized. This report underscores the significant morbidity associated with withdrawal syndromes and the need to recognize withdrawal early and to treat it aggressively.

Research abstracts